Student answer 2 pharm | Nursing homework help
Description of the patient case:
The patient is a 26-year-old Male, who presented to our ER for worsening right elbow bursitis. The patient was seen in the ER 2 days prior for the same issue, underwent a drainage procedure with documented removal of only 1cc, and was started on PO Keflex. Fluid was also sent for culture. Since the last time in the ER, the patient reported worsening pain and spreading redness around the elbow. The patient also reported some intermittent numbness and tingling in the fingers of the right hand. The patient decided to come back in due to concerns about a possible worsening infection. The patient denied any fevers/chills or other systemic symptoms. The patient denied tobacco or alcohol use.
Factors that might have influenced the pharmacokinetic and pharmacodynamic processes of the patient
The patient was not responding to the trial of oral antibiotics. Keflex 500mg PO QID instructed to take one tablet by mouth four times a day for 5 days. Once inpatient, the patient was started on IV vancomycin. Following the initial dose of Vancomycin 1.5gm IV loading dose, he had a mild vancomycin infusion reaction with a pruritic rash on the abdomen that resolved with PO Benadryl dose. Following doses of vancomycin were tolerated better with Benadryl pre-treatment and slowing infusion rate.
One factor to consider in this case was the rate of the IV infusion. “Red Man Syndrome” is used to describe the adverse effect of vancomycin infusion. This anaphylactoid reaction is caused by vancomycin degranulation of mast cells and basophils resulting in histamine release independent of IgE (Rivera & Ryan, 2022). Another factor that may be worth noting is gender. According to Alvarez-Arango et al. (2021), White patients were found more likely to experience Red Man Syndrome than non-White patients. Red Man Syndrome was also identified as more likely to affect male rather than female patients (Alvarez-Arango et al., 2021).
A personalized plan of care
According to Rosenthal & Burchum (2021), one patient may experience adverse effects from a medication, while others may not. Asking the patient to report symptoms during and after the initiation of medication can help with identifying adverse reactions and implementing a plan to treat symptoms. In assessing the risk-to-benefit ratio of medication, one must consider the severity of the side effects (Rosenthal & Burchum, 2021). In this case, vancomycin 1gm IV q12hrs (15mg/kg dosing) was continued. The infusion rate was extended to 120 minutes. The patient was also pretreated with Benadryl 50mg by mouth to prevent infusion reaction.
Alvarez-Arango, S., Michelle, O. S., Sequist, T. D., & Burk, C. M. (2021). Vancomycin infusion reaction — moving beyond “Red man syndrome”. The New England Journal of Medicine, 384(14), 1283-1286. doi:https://doi.org/10.1056/NEJMp2031891
Rivera, C. G., & Ryan, K. L. (2022). Call to Pharmacists: End Use of “Red Man Syndrome.” Annals of Pharmacotherapy, 56(1), 102–103. https://doi.org/10.1177/10600280211021417
Rosenthal, L. D., & Burchum, J. R. (2021). Lehne’s pharmacotherapeutics for advanced practice nurses and physician assistants (2nd ed.) St. Louis, MO: Elsevier.